MAUDE Adverse Event Report: COOK INC CIAGLIA BLUE RHINO PERCUTANEOUS TRACHEOSTOMY INTRODUCER TRAY; JOH TUBE TRACHEOSTOMY AND TUBE CUFF

COOK INC CIAGLIA BLUE RHINO PERCUTANEOUS TRACHEOSTOMY INTRODUCER TRAY; JOH TUBE TRACHEOSTOMY AND TUBE CUFF
Model Number N/A
Medical Device Problem Code Kinked (1339)
Health Effect - Clinical Code Laceration(s) (1946)
Date of Event 02/09/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient age at time of event is currently unknown as information was not provided.Patient sex at time of event is currently unknown as information was not provided.(b)(4).The event is currently under investigation.
 
Event or Problem Description
During a percutaneous tracheostomy procedure, there was a kink in the wire.The user did not notice this until dilator was over the wire.The part of the wire that was kinked got caught in the patient's stoma causing some laceration and extra bleeding.The user finished the procedure successfully with this device by repositioning the wire.A section of the device did not remain inside the patient's body.According to the initial reporter, the patient did not require any additional procedures nor experience any adverse effects other than minor bleeding due to this occurrence.
 
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
There was a kink in the wire.They did not notice this until dilator was over the wire.The part of the wire that was kinked got caught in the patient's stoma causing some laceration and extra bleeding.They finished procedure successfully with this device by repositioning the wire.
 
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation.A review of complaint history, instructions for use (ifu), manufacturing instructions, specifications, trends and quality control was conducted during the investigation.The device is shipped with an ifu that describes the intended use, specific items are addressed such as: "exercise care to ensure that the components used in each step are properly positioned within the trachea.Improper placement of the components may lead to potentially life-threatening injury.It also states "bronchosopic guidance is strongly recommended during placement of this device to reduce the likelihood of paratracheal insertion and to determine the intratracheal position of the needle, wire guide, dilators and tracheostomy tube." "introduce the j-tipped wire guide several centimeters into the trachea.Note: the wire should advance freely, without resistance.If resistance is encountered, do not force wire guide.Confirm correct fep sheath or introducer needle placement via bronchoscopy, then advance wire guide into the trachea until the distal mark on the wire guide reaches skin level".Since this device is inspected 100% for bends, kinks, adequate joint strength, correct outside dimension and other surface imperfections prior to transport, it is plausible to suggest that the wire guide met with resistance beyond its intended design during a procedurally related event.There is no evidence to suggest the product was not manufactured to current specifications.Based on the information provided and the results of our investigation, a definitive root cause could not be determined.We will continue to monitor for similar complaints and have notified the appropriate internal personnel of this event.
 
Event or Problem Description

Brand Name
CIAGLIA BLUE RHINO PERCUTANEOUS TRACHEOSTOMY INTRODUCER TRAY
Common Device Name
JOH TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5488798
Report Number1820334-2016-00118
Device Sequence Number498848
Product Code JOH
UDI-Device Identifier00827002125131
UDI-Public(01)00827002125131(17)170301(10)6174750
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/11/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberC-PTISY-100-HC
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date02/09/2016
Device Age5 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/11/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date03/09/2016
Supplement Report FDA Received Date03/11/2016
06/13/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;